- A new study finds emotional numbness as a common side effect of taking some antidepressants.
- People may not experience the same highs and lows as they used to while on an emotional rollercoaster—but experts urge people to continue taking their medication until they talk to their doctor.
- Researchers are trying to find out why emotional blackout can happen.
great 13% American adults use antidepressants for various mental health diagnoses. And like most treatments, the drugs come with their own host of side effects. A recent study adds a major one to the list: “emotional dysphoria,” where patients don’t feel the same way they used to.
In the year The study published on Neuropsychopharmacology, He took 66 healthy volunteers – 32 were given 20 milligrams of the popular serotonin reuptake inhibitor (SSRI) escitalopram (aka Lexapro), and 34 were given a placebo. The patients took the drug or placebo for at least 21 days and then completed a series of self-reported questionnaires and tests to measure learning, inhibition and decision making.
Consult a healthcare provider before stopping any treatment. Medication is an important tool for many to combat depression and anxiety.
The researchers found that people taking escitalopram had reduced reinforcement sensitivity – that is, they did not learn from their actions and feedback from people in the placebo group. Patients in the escitalopram group were less likely to use positive and negative feedback to help them learn a task compared to those who took a placebo. This, the researchers, suggests that the drug has an effect on their sensitivity to reward and their ability to respond.
Study participants in the escitalopram group also reported having more difficulty reaching orgasm during sex than those in the placebo group.
The effect on reinforcement learning may explain why some people have an emotional “blunting” effect when taking SSRIs, the researchers concluded. But what does emotional abuse look like and what should you do if it happens to you? Experts break.
What exactly is emotional numbing?
Emotional blackout is a possible side effect. 40 to 60% People taking SSRIs for major depressive disorder, which is a big reason people come off the drug.
Emotional eclipse It is a feeling of numbness to positive and negative emotions. “Emotional blunting is basically a problem with experiencing emotions,” says Jamie Allan, an associate professor of pharmacology and toxicology at Michigan State University. “When people experience emotional numbness, all the ‘good’ and ‘bad’ emotions become dull,” says clinical psychologist Hilary Ammon. Center for Stress and Women’s Emotional Wellbeing.
But the phrase “sometimes sounds more powerful than it really is,” says Tia Gallagher, PhD, a clinical psychologist and clinical assistant professor at New Langone Health. Mind in sight Podcast. People who experience mood swings may not feel as strong as they used to, but “in some ways, that’s part of the goal” for people who may benefit from antidepressants, especially those who struggle with anxiety and depression, Gallagher says.
“Sometimes people adjust to the way things were before; Maybe it’s not what you’re used to,” she says. But Gallagher stresses that there’s a difference with emotional blackout: If you’re not always upset about things, say, and you’re struggling with generalized anxiety disorder, emotional blackout is a good thing, says Gallagher. “But if you feel like you’re a zombie, you want to talk to your doctor,” she says.
While this particular study focused on escitalopram, Allen says that mood swings “can happen with any SSRI.”
Symptoms of emotional blackout
Allen notes that emotional distress “can vary physically.” However, experts say these are common signs that you may be experiencing emotional blackout:
- You usually don’t respond to something that makes you happy.
- When something stressful happens, you don’t feel any reaction.
- You don’t feel as strong as love once.
- You don’t get angry like you used to.
“This can obviously be an unfortunate side effect for an individual, especially in terms of ‘feel good,'” says Ammon. “It can also negatively affect that person’s relationships or interactions with others. It affects not only their internal emotional responses, but also their body language, which creates a flat effect on your face.”
It is important to note that it is an emotional eclipse It is not the same as a Indifference– That’s when you’re not around. Any emotion or feeling.
What should you do if you are experiencing emotional numbness?
Gallagher stresses that most medications come with some side effects, and it’s important to know what works and what doesn’t. Again, if you’ve struggled with anxiety in the past and now feel a little anxious, you may find emotional suppression beneficial, depending on the level you’re dealing with. But if you feel that emotional turmoil is interfering with your life, Alan recommends talking to your doctor.
However, experts warn that you should not suddenly wean yourself off your medication. “If you suddenly stop your medication, there can be consequences,” Allen says.
It’s tempting to stop taking your pain medication completely if you feel like you’re not responding well, but Alan recommends talking to your doctor about trying something different first. “There are other options if you have an allergic reaction to a particular drug,” she says.
Amon agrees. “It’s important to remember that medications are not a one-size-fits-all treatment,” she says. “Each person may respond differently to a prescribed medication. There may be some trial and error when finding the drug that’s best for you.”
If you’ve recently gone on an SSRI and feel like you might be emotionally abused, Gallagher recommends that you consider giving it at least a little more time. “With many SSRI medications, you don’t see full results for four to six weeks,” she says. But if the mood persists, she says, “you may need to take a different type of SSRI or take a new medication that works for you.”
If you or someone you know is in danger, call National Suicide Prevention Lifeline Text a trained crisis counselor at 1-800-273-TALK (8255) or by texting HOME at 741741 Crisis text line for free.
Corinne Miller is a freelance writer specializing in general wellness, sexual health, and relationships and lifestyle, with work appearing in Men’s Health, Women’s Health, Self, Glamor and more. She has a master’s degree from an American university, lives by the beach, and hopes to one day own a teacup and taco truck.